Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS Dodge City, KS

May 31, 2017Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2017, 7:40 PM CDT for Ness County, Trego County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 7:40 PM CDT (00:40 UTC)
Expired
May 31, 2017, 8:17 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:45 PM CDTHAIL 0.888 Nnw Arnold, KS
May 31, 7:55 PM CDTHAIL 0.755 N Arnold, KS
May 31, 8:03 PM CDTHAIL 0.752 N Arnold, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KDDC 010040
SVRDDC
KSC135-195-010130-
/O.NEW.KDDC.SV.W.0130.170601T0040Z-170601T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
740 PM CDT WED MAY 31 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Southwestern Trego County in west central Kansas...

* Until 830 PM CDT

* At 740 PM CDT, a severe thunderstorm was located 6 miles north of
  Utica, or 22 miles northwest of Ness City, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ransom and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9987 3868 10023 3870 10023 3870 10015
      3883 10015 3885 9987
TIME...MOT...LOC 0040Z 283DEG 13KT 3873 10014 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
856 
WWUS53 KDDC 010058
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
758 PM CDT WED MAY 31 2017

KSC135-195-010130-
/O.CON.KDDC.SV.W.0130.000000T0000Z-170601T0130Z/
Ness KS-Trego KS-
758 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL NESS AND SOUTHWESTERN TREGO COUNTIES...

At 758 PM CDT, a severe thunderstorm was located 5 miles north of
Arnold, or 19 miles northwest of Ness City, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ransom and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3857 9987 3866 10015 3883 10015 3885 9987
TIME...MOT...LOC 0058Z 283DEG 13KT 3872 10006 

HAIL...1.00IN
WIND...60MPH
 
$$
566 
WWUS53 KDDC 010117
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
817 PM CDT WED MAY 31 2017

KSC135-195-010127-
/O.CAN.KDDC.SV.W.0130.000000T0000Z-170601T0130Z/
Ness KS-Trego KS-
817 PM CDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NESS AND
SOUTHWESTERN TREGO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3857 9987 3866 10015 3883 10015 3885 9987
TIME...MOT...LOC 0115Z 283DEG 13KT 3870 9997 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:00 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 31, 6:00 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Wed May 31 2017

...updated aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed May 31 2017

A broad upper level trough persisted over the eastern half of the
CONUS this morning while a near Rex Block pattern was in place
from the northern Rockies into the Desert Southwest. Farther west,
an upper level trough was moving onshore into the West Coast. At
the surface, a frontal boundary extended from east central Kansas
across the central and into the northwest part of the state. There
was some pooling of moisture along and north of the front over central
Kansas. Showers and thunderstorms were developing over south central
Kansas in an area of low level moisture convergence. CAPE and shear
are comparably weak in that area and storms have not shown much
increase in intensity. Farther north, thunderstorms are expected
to develop along the frontal boundary through the next few hours.
Visible satellite loops show cumulus developing in that area at
this time. The better threat for severe weather will generally be
north of Highway 96 to along I-70 where better 0-6km shear along
with surface based CAPE values up to 2500 j/kg are in place. Hail
up to 2 inches and damaging winds will be the main threats. Can't
totally rule out a tornado in that area given somewhat better low
level shear and helicity values north of the front. Thunderstorms
should linger into this evening before diminishing and/or moving
off into eastern Kansas given the loss of daytime heating.

Thursday will be quiet through most of the day with high
temperatures into the mid and upper 80s. An upper level shortwave
trough currently located in the Big Bend area of west Texas will
be lifting northeast through the day and is expected to result in
thunderstorms over Texas and Oklahoma Thursday afternoon and
evening. It appears that this activity will remain south of
Kansas through the afternoon hours.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed May 31 2017

Much of the extended period looks fairly benign and summer-like
across the central High Plains as the strongest mid/upper level
flow remains over the northern part of the CONUS. Weak upper level
troughing will persist through Friday over the central Plains as
the Texas shortwave trough phases with a stronger system moving
east into the northern High Plains. A quasi-stationary upper level
flow pattern will exist over North America through next week as
another upper level low will reinforce the mean eastern U.S.
trough while a strong ridge develops from central Canada into the
Four Corners region. The GFS and ECMWF are showing a similar idea
with this although details are different between the models. Both
models are showing increasing instability along the
Kansas/Colorado border with the latest forecast builder output
showing fairly high chance pops over the southwest part of Kansas.
Will have to see if this signal persists but think that nearly
each day will have at least some chance for storms in the central
High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 31 2017

VFR is expected through TAF pd. Low impact to terminals of TSRA. Winds
SE/S 10-20 kt. Overnight LLWS possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  62  85 /  20  10  10  20
GCK  57  85  60  87 /  20  10  10  20
EHA  58  83  59  87 /  10  10  10  20
LBL  59  86  61  86 /  10  10  10  30
HYS  61  88  62  85 /  40  10  10  30
P28  64  86  65  84 /  30  10  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, May 31, 2:48 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
248 AM CDT Wed May 31 2017

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
248 AM CDT Wed May 31 2017 /148 AM MDT Wed May 31 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms will be possible across central Kansas late
this afternoon into the early afternoon. The strongest storms
will be capable of producing hail above one inch in diameter and
winds over 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered storms will be possible Friday afternoon into Friday
night. It is too early to tell if any of these storms will be
severe.

Additional storms will be possible This weekend into the first
part of next week. It is too early to tell if any of these storms
will be severe.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 31, 3:11 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
311 PM CDT WED MAY 31 2017

KSZ081-312115-
Pratt KS-
311 PM CDT WED MAY 31 2017

...SPECIAL WEATHER STATEMENT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Sawyer, or 5 miles southeast of Pratt, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Preston, Sawyer, Natrona, Cairo, Pratt Regional Airport
and Pratt County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3748 9869 3779 9880 3782 9847 3751 9847
TIME...MOT...LOC 2011Z 248DEG 22KT 3758 9868
Special weather statement, May 31, 7:21 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT WED MAY 31 2017

KSZ030-045-010045-
Trego KS-Ness KS-
721 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Utica, or 18 miles south of Quinter, moving east at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ransom, Arnold and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3857 9981 3868 10024 3870 10024 3870 10015
      3891 10015 3896 9981
TIME...MOT...LOC 0021Z 273DEG 28KT 3880 10019

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:21 PM CDTSpecial Weather StatementDDCTrego24 min
May 31, 10:24 PM CDTSpecial Weather StatementDDCScott66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.